Celexa stopped working

I have been taking Celexa for about 5 years. Began with 20mg and eventually upped the dose to 40mg. I have recently noticed that it has basically stopped working for me so I went to my doctor and she suggested that I switch to Pristiq.

For one week, I took 20mg of Celexa along with 50mg of Pristiq. After one week of taking both, I continued with only the Pristiq. I am finding that Pristiq is keeping me awake at night but if I take it in the morning, it makes me extremely nauseous. Even when I take it at night, the following day I still constantly feel sick.

Is it unusual that my doctor switched me from an SSRI (Celexa) to SNRI (Prisitq)? This is my family doctor, not a psychiatrist and I'm wondering if maybe she doesn't know much about depression and is just giving me the only drug she has heard about.

Has anyone else found Celexa to no longer work for them? What did you switch to?

Report post

7 replies. Join the discussion

I went to my doctor yesterday because i found that after about six years cymbalta is no longer working for me.Iasked to be refered to a physciatrist.I ll let you know what he prescribes.Icouldnt take venaflaxine due to it making me feel very sick.Sorry about spelling.

Report post

Being on any medications for a lengthy time can cause your body to build up an immunity and stop it from working. You may just have to try something different for a while and then switch back. My DH has to do that with his allergy medications.

Report post

Well unfortunately it seems that meds stop working for me also ( antidepressants) after a few years. So I have changed meds often the last 20 years. Now the difference of course in the SSRI and SNRI is that the SNRI inhibits reuptake of norepinephrine in addition to serotonin. So it still works on your serotonin the way an SSRI does but it works on two chemicals instead of one. Hopefully you will find some relief with the new med and remember than these meds can take up to 6 weeks or so to help. Make sure to take it daily no matter what if you can tolerate it. Although with the nausea and sleep issues I would speak to the doctor and ask for another med instead if this keeps up.

I do understand depression very well so know you are not alone.

hugs,
Debra

Report post

I am on Celexa. After a while it stoped working for me until they upped my dosage to 80mg. Which is unusual for my age. the also have me on clonzapan

Report post

I switched from 40 mg of Celexa first to Paxil but I gained a lot of weight on Paxil. I don't know if it was the Paxil or if the drug makes food taste really really yummy. I asked to be switched to another and nw take Effexor 75 mg, twice per day....it is working just peachy and I am no longer gaining weight. Whew!

Report post

@ Danielle2014 - I have read that high doses of Celexa (more than 40mg) can cause abnormal heart rhythms. You may want to discuss this wit your doctor. http://www.fda.gov/Drugs/DrugSafety/ucm269086.htm

I have now been taking Pristiq only for 11 days (stopped the 20mg of Celexa 11 days ago). I am taking the Pristiq in the morning and making sure I have some food in my stomach when I take it. I am not feeling as nauseous anymore and my doctor said that it should completely pass within the next couple weeks. Taking the Pristiq in the morning is definitely helping with my sleeping at night. My overall mood is also improving :)

Thanks everyone for your contributions to my thread!

Report post

I've been through this with PROZAC. I took it for probably 15 years but had gradually increased the dose from the original 10 mg to 40 mg. three years ago they added Wellbutrin XL 300 mg. but last summer I felt like I needed a boost and my prescriber ( Psychiatric Nurse Practitioner) added ABILIFY. This was like a miracle drug for me!
After just a couple of days on the ABILIFY , I felt like a new person! I has energy, mental clarity and didn't seem to have other problems....
Until....within two months. I'd gained 10 lbs.
I wasn't eating differently and I exercised at the same rate....nothing different except adding the ABILIFY.

WELL....I quit the ABILIFY and went on PRISTIQ after weaning off Prozac for a week....I didn't have trouble from PRISTIQ except that I continued gaining weight.

Apparently these drugs interfered with metabolic function and after reading the fine print for ABILIFY , that one has a history of problems with WEIGHT GAIN.

Darn...because I'm back on the old PROZAC at 20 mg now and toying with whether or not to just TRY taking ABILIFY again even for a few days to SEE IF IT HELPS ME like it did before...

I FELT SO GREAT when I was on it...BUT CAN'T KEEP PACKING ON WEIGHT...

Anyone else had this experience with these drugs?

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support Mental Health America

Help Mental Health America reach its goals and support people like yourself by making a donation today.

Donate to  Mental Health America

Discussion topics

Resources from Mental Health America

Mental Health America 2013 Annual Conference on Wellness

Receive e-mail news from MHA

Community leaders